Hail, Rockingham
- When
- June 3, 3:15 PM EST
- Where
- Rockingham County, 0.69 mi S of Price
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.520, -79.920
A weak cold front moving across the area combined with increasing low level moisture allowed for a broken line of strong to severe thunderstorms to move across areas east of the Blue Ridge into the foothills of North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A weak cold front moving across the area combined with increasing low level moisture allowed for a broken line of strong to severe thunderstorms to move across areas east of the Blue Ridge into the foothills of North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 3, 2:57 PM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 357 PM EDT THU JUN 3 2010 .SYNOPSIS... A WEAK COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY AND STALL TO OUR NORTH ACROSS THE CENTRAL APPALACHIANS. THIS FRONT WILL REMAIN NEARLY STATIONARY INTO SATURDAY...WITH WEAK DISTURBANCES MOVING ALONG IT GENERATING AREAS OF SHOWERS AND THUNDERSTORMS. THE FRONT STRENGTHENS AND MOVES THROUGH THE MID ATLANTIC REGION SUNDAY...SWEEPING WELL SOUTH OF THE AREA MONDAY. && .NEAR TERM /THROUGH FRIDAY/... AS OF 300 PM...KFCX 88D SHOWED A BROKEN LINE OF SHOWERS AND STORMS ACROSS THE AREA FROM ROUGHLY NATURAL BRIDGE TO NEAR CHATHAM TO JUST NORTH OF WILKESBORO. THIS ACTIVITY IS A RESULT OF SURFACE TEMPERATURES REACHING THE CONVECTIVE TEMPERATURE ALONG WITH THE AREA BEING IMPACTING BY THE SOUTHERN TIP OF A TROUGH OF LOW PRESSURE MOVING THROUGH PRIMARILY NORTHERN VIRGINIA AND MARYLAND. ANTICIPATE THE COVERAGE ASSOCIATED WITH THIS ACTIVITY TO PUSH EAST OF THE FORECAST AREA HEADING INTO THE EARLY EVENING. ADDITIONAL POP UP SHOWERS AND STORMS ARE POSSIBLE ACROSS THE REGION AS WELL DURING THIS TIME PERIOD. WE ARE ALSO WATCHING ANOTHER TROUGH OF LOW PRESSURE MAKE ITS WAY THROUGH THE OHIO VALLEY. THIS FEATURE WILL BE ARRIVING IN THE WEST LATER THIS EVENING...AND IT TOO WILL ACT AS A FOCUS FOR ADDITIONAL SHOWERS AND STORMS. THIS ONE WILL ARRIVE PAST PEAK HEATING SO THERE IS THE POTENTIAL FOR ONLY SCATTERED COVERAGE. WILL LINGER DECREASING POPS THROUGHOUT THE REMAINDER OF THE NIGHT IN THE MOUNTAINS. EXPECT ANOTHER MILD...HUMID NIGHT WITH PATCHY RIVER AND MOUNTAIN VALLEY FOG. LOWS TONIGHT WILL BE IN THE LOW TO MID 60S IN THE MOUNTAINS WITH MID 60S EAST OF THE BLUE RIDGE. ON FRIDAY...EXPECT A SIMILAR PATTERN AS TODAY. A STATIONARY FRONT WILL REMAIN NORTH OF THE AREA WITH WEAK DISTURBANCES MOVING ALONG IT. AS THEY DO...THE SOUTHERN END OF THEIR ENERGY WILL IMPACT OUR REGION ALONG WITH DAYTIME HEATING. BY THE AFTERNOON WE ARE EXPECTING SCATTERED SHOWERS AND STORMS ACROSS THE REGION WITH A GREATER CONCENTRATION ALONG THE CREST OF THE BLUE RIDGE. HIGHS TOMORROW WILL RANGE FROM THE LOW TO MID 80S IN THE MOUNTAINS WITH UPPER 80S TO AROUND 90 EAST OF THE BLUE RIDGE. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... FORECAST AREA REMAINS ON THE EDGE OF THE WESTERLIES INTO SUNDAY...WITH A SERIES OF SHORT WAVES MOVG A FRONTAL BOUNDARY CLOSER TO THE AREA THROUGH THE PERIOD. SHOWERS/TSTMS SHOULD BE MAINLY DIURNAL FRIDAY...SO I HAVE CHC POPS THROUGH 200 AM SATURDAY...THEN MAINLY DRY REST OF THE NIGHT. HIGHEST POPS FRI EVENING IN THE FOOTHILLS AND PIEDMONT...AS WITH A SOUTHWEST LOW LEVEL FLOW STORMS SHOULD DEVELOP IN THE MTNS/BLUE RIDGE AND MOVE EASTWARD LATE IN THE AFTERNOON AND EVENING. SATURDAY HAS MORE OF A WEST LOW LEVEL FLOW...SO MODELS ARE HINTING AT LESS CONVECTION IN THE PIEDMONT...BUT WITH HIGH THETA-E VALUES/DEEP MOISTURE ACROSS THE CWA- NAM ACTUALLY SHOWING A RIBBON OF HIGH VALUES RIGHT ACROSS THE CWA AT 800 PM SATURDAY EVENING...THINK THAT TSTM ACTIVITY WILL SPREAD INTO THE FOOTHILLS AND PIEDMONT. THE WEST WIND IS NOT PARTICULARLY STRONG SATURDAY. COULD BE WIDESPREAD TSTMS SATURDAY AFTERNOON/EVENING. I HAVE MAINTAINED CHC POPS THRU THE NIGHT IN THE MTNS...AS THE FRONTAL BOUNDARY IS CLOSER TO THE AREA AND AN MCS MAY AFFECT THE MTNS OVERNIGHT. ON SUNDAY...A RATHER STRONG COLD FRONT FOR EARLY JUNE FINALLY MAKES A PUSH THROUGH THE AREA BY SUNDAY NIGHT. TWO ISSUES ON SUNDAY REMAIN A UNIFORM WESTERLY FLOW ALOFT HINDERING CONVECTION EAST OF THE MTNS...AND THE FRONT JUMPING INTO THE EASTERN LEE TROF AN CONVECTION EXITING THE AREA SOONER THAN FCST. FOR NOW...HAVE MAINTAINED THE HIGH CHC POPS ACROSS THE CWA FOR SUNDAY. THETA-E RIDGE AXIS REMAINS ACROSS THE CWA...AND WITH SUCH DEEP MOISTURE...THINK THAT THE WEST WINDS WILL NOT BE ENOUGH TO HINDER TSTM DEVELOPMENT. AGAIN...STAYED CLOSER TO THE WARM SIDE OF MOS WITH LOWS IN THE MUGGY UPPER 50S INTO THE 60S AND HIGHS 80S MOUNTAINS TO LOW 90S SE THRU SUNDAY PROVIDED AT LEAST PERIODS OF SUN. && .LONG TERM /MONDAY THROUGH THURSDAY/... MODELS STILL IN GENERAL AGREEMENT THAT ZONAL UPPER FLOW WILL TRANSITION TO A MORE AMPLIFIED PATTERN...WITH A 5H TROF ACROSS THE EAST NEXT WEEK. MAIN QUESTION IS STRENGTH OF EASTERN TROF...WITH THE 12Z GFS ANOMALOUSLY STRONG WITH A COLD FRONTAL PASSAGE WED NIGHT...AND THE 00Z ECMWF SHOWING A MUCH WEAKER FRONT IN THE SAME TIME PERIOD. EITHER WAY IT LOOKS LIKE WE WILL BE SEEING A FAIRLY STRONG COLD FRONT SUNDAY...AND DEPENDING ON TIMING MAY STILL HAVE LINGERING SHOWERS/TSTMS IN THE EVENING...SO HAVE KEPT SOME CHC POPS SUN EVE. OTHERWISE...THE FCST LOOKS FAIRLY DRY UNTIL WE START SEEING SOME RETURN FLOW MOISTURE AND WARM ADVECTION TUE NIGHT AND WEDNESDAY AHEAD OF THE WED NIGHT COLD FRONT. HAVE RAISED POPS ABOVE GUIDANCE IN THE WED/WED NIGHT PERIOD...BUT STILL JUST CHC AT THIS POINT. HAVE KEPT TEMPS ABOVE GUIDANCE THRU THE EXTENDED...AS THEY LOOKED TOO COOL- ESPECIALLY HIGHS...FOR JUNE UNLESS WE HAVE CONSIDERABLE CLOUDINESS. I EXPECT HIGHS NEAR NORMAL MONDAY THRU THURSDAY...WITH HIGHS IN THE UPPER 70S MTNS AND LOWER TO MID 80S FOOTHILLS AND PIEDMONT. LOWS RANGING FROM THE MID 50S TO LOWER 60S. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... ISOLATED TO SCATTERED SHRA/TSRA HAVE FORMED NEAR THE CREST OF THE BLUE RIDGE AND POINTS WEST EARLY THIS AFTERNOON. ANY DEVELOPMENT HAS BEEN HEADING E-SE AROUND 10-15 KTS. EXPECTING COVERAGE TO INCREASE THROUGH THE AFTERNOON...ESPECIALLY AFTER 21Z AS A DISTURBANCE SKIRTING THE NORTHERN PART OF THE AREA HELPS TO ADD EVEN MORE INSTABILITY TO THE REGION. MOST AREAS WILL REMAIN VFR...HOWEVER SOME OF THE HEAVIER SHRA/TSRA MAY YIELD SOME BRIEF...LOCALIZED MVFR CIGS AND MVFR/IFR VSBYS. OVERNIGHT...PRECIPITATION WILL WANE IN MOST AREAS BY 04-06Z LEAVING SOME SCT-BKN MID-HIGH LEVEL CLOUDS ACROSS THE REGION WITH THE POTENTIAL FOR SOME PATCHY MVFR FOG TO DEVELOP AND LAST THROUGH 12-13Z. FRIDAY MORNING WILL BRING A NEAR REPEAT OF THIS MORNING. VFR CONDITIONS RETURN EVERYWHERE BY 13-14Z...AND CUMULUS DEVELOP BEGINS BY 15-16Z. WE COULD SEE SOME ISOLATED SHRA/TSRA AFTER 16Z...BUT AT THIS TIME CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE ANY PREVAILING WX AT ANY OF THE TERMINAL SITES. A SIMILAR WEATHER PATTERN CAN BE EXPECTED FOR FRIDAY... SATURDAY...AND SUNDAY WITH POTENTIAL FOR PATCHY MORNING FOG...FOLLOWED BY A THREAT FOR THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS EACH DAY. A MORE PRONOUNCED COLD FRONT SHOULD SWEEP THROUGH THE AREA LATE SUNDAY LEAVING THE GENERAL AREA FREE AND CLEAR OF PRECIPITATION FOR MONDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...DS SHORT TERM...JJ LONG TERM...JJ AVIATION...DS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 604 AM EDT THU JUN 3 2010 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-041015- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 604 AM EDT THU JUN 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 3:00 PM TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 154 PM EDT THU JUN 3 2010 VAZ033-043-044-031845- FRANKLIN VA-HENRY VA-PITTSYLVANIA VA- 154 PM EDT THU JUN 3 2010 ...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...HENRY AND PITTSYLVANIA COUNTIES... AT 152 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SYDNORSVILLE...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR SNOW CREEK AROUND 215 PM...MOUNTAIN VALLEY AROUND 230 PM AND CALLANDS AROUND 245 PM. LAT...LON 3690 7951 3670 7964 3685 7992 3697 7983 MC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT THU JUN 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND DMG 4 S MADISON 36.33N 79.99W
06/02/2010 ROCKINGHAM NC DEPT OF HIGHWAYS
TREE DOWN NEAR INTERSECTION OF GOOSE ROAD AND ELLISBORO
ROAD
0637 PM TSTM WND DMG 5 NE BELEWS CREEK 36.31N 80.00W
06/02/2010 ROCKINGHAM NC DEPT OF HIGHWAYS
TREE DOWN NEAR INTERSECTION OF SHELTON ROAD AND ELLISBORO
ROAD
&&
WERTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT THU JUN 3 2010
NCZ002-019-032045-
ALLEGHANY NC-WILKES NC-
340 PM EDT THU JUN 3 2010
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND WILKES COUNTIES...
AT 334 PM EDT...A STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF
TRAPHILL AN EXTENDED TO NEAR STONE MOUNTAIN STATE PARK...MOVING
SOUTHWEST AT 5 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR TRAPHILL AROUND 345 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3641 8114 3647 8097 3642 8095 3640 8095
3636 8091 3631 8108
JJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT THU JUN 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TSTM WND DMG 1 W CALLANDS 36.82N 79.59W
06/03/2010 PITTSYLVANIA VA LAW ENFORCEMENT
TREE DOWN AT 12001 CALLANDS ROAD
0314 PM TSTM WND DMG 5 SE SWANSONVILLE 36.67N 79.52W
06/03/2010 PITTSYLVANIA VA LAW ENFORCEMENT
TREE DOWN AT 1640 TUNSTALL HIGH ROAD
0303 PM TSTM WND DMG 4 SW GRETNA 36.91N 79.42W
06/03/2010 PITTSYLVANIA VA LAW ENFORCEMENT
TREE DOWN NEAR INTERSECTION OF OLD MINE ROAD AND ANDREW
ROAD
&&
WERTThe Roanoke radar (KFCX), 64 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Numerous large tree limbs were blown down along with one half inch diameter hail. Damage amounts are estimated.
Thunderstorm winds brought down several large tree limbs along and near Community Road. Damage amounts are estimated.
Several large limbs were blown down across the area. Damage amounts are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 238957, 238963, 238964, 238965.